Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 143, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 16, 2000, 4:41 AM CDT for Palo Alto County, Iowa. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 16, 2000, 4:41 AM CDT (09:41 UTC)
- Expired
- Jul 16, 2000, 5:00 AM CDT
- In force
- 19 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Palo Alto County, IA
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 160942 SVRDSM IAC147-161000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 441 AM CDT SUN JUL 16 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN PALO ALTO COUNTY IN NORTHWEST IOWA * UNTIL 500 AM * AT 439 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CURLEW...OR ABOUT 25 MILES SOUTHEAST OF SPENCER...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR MALLARD AROUND 440 AM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARaNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4307 9470 4293 9481 4293 9447 4304 9446 KULA NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:00 AM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 16, 3:00 AM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 AM CDT SUN JUL 16 2000 MAIN CONCERN IS SOLVING DIFFERENT SOLUTIONS TO FORECAST . TIMING OF FNT NOT BIGGEST PROBLEM BUT TIMING OF PCPN INTO THE STATE AND AREAL COVERAGE. LOOKING AT LTST STLT AND SFC TRENDS OF CLDS AND PCPN WULD FAVOR NGM AS THIS MODEL HAS BEEN MOST CONSISTENT OVER LAST SEVERAL RUNS WITH PCPN FIELDS. LARGE COMPLEX OVR MN SHOWING TREND OF DRIVING STRAIGHT SWRD WITH TIME WITH DVLPMNT OUT AHEAD OF MAIN ACTIVITY. NGM PCPN FIELDS THROUGH FCST SHOW CLOSE AFFINITY TO FRONTAL BOUNDARY AND POOL OF HI DEWPOINTS THEN SHARPLY DROPPING OFF EWRD WITH NE IA LEAST FAVORABLE LOCATION FOR PCPN. THIS APPEARS REASONABLE SOLUTION WITH FRONTAL LOCATIONS AND UPPER WIND FIELDS. AVN AND NGM CLOSE ON THIS HOWEVER BY MONDAY INTO MONDAY NIGHT AVN SUFFERS MAJOR FEEDBACK PROBLEMS AND STARTS TURNING OUT LARGE RAINFALL AMOUNTS WHILE NGM STAYS THE COURSE AND CONSDERING FRONTAL LOCATION INTO KS/NRN MO LEAN TO NGM AGN. LOOK AT Q VECTORS/QG FRONTOGENSIS IN 850/700 LVL SPTS NGM PCPN TIMING AND LOCATIONWISE. LOOKING AT CURRENT STLT PIX PLENTY OF CLDS ARND AND WITH GUID OVERSHOOTING HIGHS SATURDAY WULD FVR LWR FANS. SFC TRAJS ALSO TRND FOR LTL CHANGE FROM SATURDAYS TEMPS WITH EVEN LESS CHANCE FOR ANY SUN. FOR MONDAY WITH COLD FRONT THROUGH AND SEC FNT WULD XPCT GGD CHC FOR PCPN TO LINGER. ATTM IN NRN ROCKIES PCPN HAS DEVELOPED BHD FNT. FAIRLY GOOD COOLING AND WITH CLDY SKIES AGN FVR LWR FANS IN 70S. LOOK INTO NEW MRF WILL WONDER ABT FEEDBACK PROBLEMS WITH MASSIVE PCPN FIELDS ATTM WILL LEAVE EFP AS IS AS HI DEGREE OF UNCERTAINY. .DSM...NONE FORSTER
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.